Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 142, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 29, 2016, 5:07 PM CDT for Cottle County, Texas. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 5:07 PM CDT (22:07 UTC)
- Expired
- May 29, 2016, 5:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 70.0 mph
County Cottle County, TX
The radar
The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:25 PM CDT | TSTM WND DMG | Swearingen, TX | TWO POWER POLES DOWN IN SWEAINGEN. |
| May 29, 5:25 PM CDT | HAIL 1 | Swearingen, TX | |
| May 29, 5:30 PM CDT | HAIL 2 | 10 N Paducah, TX | RELAYED BY KVII-TV AMARILLO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:53 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
532
WUUS54 KLUB 292207
SVRLUB
TXC101-292230-
/O.NEW.KLUB.SV.W.0142.160529T2207Z-160529T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
507 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL COTTLE COUNTY IN NORTHWESTERN TEXAS...
* UNTIL 530 PM CDT
* AT 506 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SWEARINGEN...OR 9 MILES NORTH OF PADUCAH...MOVING EAST AT 20 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
PADUCAH AND SWEARINGEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
3394 10005 3399 10040 3431 10034 3431 10000
3423 10000
TIME...MOT...LOC 2206Z 280DEG 17KT 3415 10028
HAIL...2.50IN
WIND...70MPH
$$
071 follow-up statement
583
WWUS54 KLUB 292221
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
521 PM CDT SUN MAY 29 2016
TXC101-292230-
/O.CON.KLUB.SV.W.0142.000000T0000Z-160529T2230Z/
COTTLE TX-
521 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL COTTLE COUNTY...
AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SWEARINGEN...OR
10 MILES NORTHEAST OF PADUCAH...MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
PADUCAH AND SWEARINGEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3423 10001 3424 10001 3424 10004 3423 10005
3394 10005 3399 10040 3431 10034 3431 10000
3423 10000
TIME...MOT...LOC 2221Z 280DEG 17KT 3414 10019
HAIL...1.75IN
WIND...70MPH
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:06 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 29, 4:06 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Lubbock TX 406 PM CDT SUN MAY 29 2016 .SHORT TERM... s we get into the afternoon the forecast has still not become much more clear(er). Currently non-severe convection has developed along a surface boundary across the northern Rolling Plains and south- central TX Panhandle. A few storms have tried to rise in strength but most likely have only dropped pea size hail. Storm tops have struggled (though not all have failed) to reach above 32kft AGL, but storm top divergence has been decent (around 70 kts). Some storms have also developed just east of the dryline in eastern NM, but these storms have stayed out of the FA thus far. Farther west storms have developed along the dryline and are very slowly moving eastward. Being mostly clear of convection within our FA will allow for instability to grow a bit more which will increase our chances at seeing severe convection. The AMA 18z sounding shows MLCAPE around 2400 J/kg and RAP mesoscale analysis now has up to 3000 J/kg MLCAPE across our western zones. CIN that was present earlier during the day as shown by the 18z MAF sounding has dissipated. Once storms do develop/move into the FA they have a high potential to become severe. Dry air in the mid/upper levels, moderately high CAPE, and decent storm top divergence potential via an upper level jet will make very large hail the main severe threat. Damaging wind is also possible. The tornado potential has dropped over the past few hours as surface winds have veered instead of back which in turn has lowered low level directional shear. This is not to say there is a zero tornado threat, but it is not as high as previously thought earlier this morning when surface winds were out of the southeast. Flooding will also be a possibility this afternoon and evening as storm motion will be slow at 5-10 kts at best. PWATS over 1 inch will only add to to the flooding potential. Storms will continue into the overnight hours while possibly having a lull from midnight to the mid morning. Some storms may continue across the eastern Rolling Plains into tomorrow morning in which chance PoPs have been maintained in this area. More severe convection, though not expected to be as big of a threat as we are seeing today, will be possible again tomorrow afternoon/early evening as the dryline sets up again in eastern NM and another mid level disturbance moves across the region. Aldrich .LONG TERM... We made few changes for the period Monday evening into next weekend. A slow moving upper trough will be in position to maintain a moist and unstable environment. Solutions develop a fair amount of convection in the area late tomorrow and appear to congeal it into another MCS during the overnight. Confidence in this particular mode of development remains not terrifically high but is worthy of at least solid likely thunder mention favoring our eastern areas again tomorrow night. Little overall change on Tuesday with a potentially worked over environment giving us little confidence for details. But overall situation still warrants solid chance mention. An important addition will be arrival of a cold front likely enhanced by outflow late Tuesday. This justifies very high chance or likely mention across the area Tuesday night into Wednesday. Once more hard to know how to modify the environment Wednesday, but chances will remain valid at this point, with gradually lowering chances into Thursday as the upper trough finally slides east with drier northerly flow to follow. Cool late week with warming into the weekend seems valid. RMcQueen && .LUB Watches/Warnings/Advisories... Flash Flood Watch until 1 AM CDT Monday for TXZ021>032. && 51/05
Hazardous weather outlook, May 29, 3:53 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 353 PM CDT SUN MAY 29 2016 TXZ021>044-302100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 353 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED THROUGH EARLY TONIGHT. HAIL AS LARGE AS SOFTBALLS...DAMAGING WIND GUSTS... AND BRIEF TORNADOES ARE POSSIBLE WITH ANY OF THESE STORMS. THERE WILL ALSO BE A THREAT FOR FLASH FLOODING ESPECIALLY FROM THE TEXAS PANHANDLE INTO THE NORTHERN PART OF THE SOUTH PLAINS AND ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE MONDAY THROUGH WEDNESDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THESE STORMS WILL BRING THE THREAT OF SEVERE WEATHER ALONG WITH LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY TONIGHT.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:22 PM CDT | Special Weather Statement | LUB | Stonewall | 23 min |
| May 28, 7:38 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 37 min |
| May 28, 8:14 PM CDT | Special Weather Statement | LUB | Garza | 31 min |
| May 28, 10:29 PM CDT | Special Weather Statement | LUB | Stonewall | 31 min |
| May 28, 10:36 PM CDT | Special Weather Statement | LUB | Lynn | 24 min |
| May 28, 10:59 PM CDT | Special Weather Statement | LUB | Garza | 31 min |
| May 29, 3:32 PM CDT | Flash Flood Watch | LUB | Bailey, Briscoe, Castro, Childress, Cottle, Floyd and 6 more | 6 hr |
| May 29, 3:34 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 26 min |
| May 29, 3:51 PM CDT | Areal Flood Advisory | LUB | Briscoe, Hall | 114 min |
| May 29, 3:54 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 21 min |
| May 29, 3:56 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 19 min |
| May 29, 4:12 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 33 min |
| May 29, 4:14 PM CDT | Severe Thunderstorm Warning | LUB | Hall, Motley | 31 min |
| May 29, 4:28 PM CDT | Areal Flood Advisory | LUB | Briscoe, Childress, Cottle, Hall, Motley | 2 hr |
| May 29, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 34 min |
| May 29, 4:44 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Hall, Motley | 31 min |
| May 29, 5:11 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Hall, Motley | 34 min |
| May 29, 5:15 PM CDT | Areal Flood Advisory | LUB | Briscoe, Floyd, Hall, Motley, Swisher | 2 hr |
| May 29, 5:27 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 33 min |
| May 29, 5:33 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 27 min |
| May 29, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 14 min |
| May 29, 5:58 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 22 min |
| May 29, 6:36 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King | 24 min |
| May 29, 6:58 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, King | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.